Constipation and Menstruation

Is constipation and bloating pain related to menstrual periods?

Question

For the last 5 months or so, I have experienced severe constipation and bloating pain a couple of days after my period; it would last 4–5 days and go away. I tried Metamucil and it does not help. I use Midol or Aleve for pain during my menstrual period, and I try to keep the dosage to no more than 2–3 pills during the 5 days. Any suggestions?

Answer

Many healthy women experience some change of bowel function at the time of their periods. The problem usually lasts only a few days. If severe, an antispasmodic may help for cramping. If you become very constipated, a laxative is perfectly acceptable.

Not surprisingly, women with irritable bowel syndrome (IBS) suffer even more trouble at this time of the month. One abnormality that quite frequently occurs in patients with IBS is that the bowel is over-sensitive and as a result reacts more to things that upset it. For instance, something that might cause a tummy upset for a couple of days in a person without IBS could cause trouble for a couple of weeks in a person with IBS.

If you have a diagnosis of IBS, you need to be a little careful with anti-inflammatory medicines such as Aleve (or others such as Advil, Motrin, etc.) as this type of drug can occasionally upset IBS. Drugs related to acetaminophen (such as Tylenol, Endocet, etc.) are much better for routine short-term pain relief in IBS patients.

– Peter Whorwell, MD

Adapted from IFFGD Publication: Is Constipation and Bloating Related to Menstrual Periods? by Peter Whorwell, MD, PhD, Professor of Medicine and Gastroenterology, Wythenshawe Hospital, Education and Research Centre, Manchester, United Kingdom.
Published in Digestive Health Matters, Vol. 16, No. 1.

Share this page
Share on facebook
Share on twitter
Share on linkedin
Share on email
Share on print
Topics of this article
Was this article helpful?

IFFGD is a nonprofit education and research organization. Our mission is to inform, assist, and support people affected by gastrointestinal disorders.

Our original content is authored specifically for IFFGD readers, in response to your questions and concerns.

If you found this article helpful, please consider supporting IFFGD with a small tax-deductible donation.

Related Information
Opioid-Induced Constipation

What is Opioid Induced Constipation? Opioid-induced constipation, or OIC, is a condition that affects how your digestive system works. Opioids are strong pain medicines that

Read More »
Treatment of Constipation

Treatment help – Treatment of chronic constipation is best managed by first determining the underlying cause. While there may be several contributing factors, the 3

Read More »
Personal Stories
Opioid-Induced Constipation

What is Opioid Induced Constipation? Opioid-induced constipation, or OIC, is a condition that affects how your digestive system works. Opioids are strong pain medicines that

Read More »
Treatment of Constipation

Treatment help – Treatment of chronic constipation is best managed by first determining the underlying cause. While there may be several contributing factors, the 3

Read More »
Skip to content